Update for Highlands Hope, Oct 3
Hello again from Njombe,
We have now been in Tanzania for one month. We are really enjoying working with the nurses at the hospital; every day we spend there we are learning about different ways of doing things, new conditions that we don't see in Canada, and some of the challenges that our patients are facing.
We have seen a lot of malaria, respiratory infections (especially in young children), and meningitis, which is often a complication of HIV. We have also seen how the issues of cardiovascular health, which are so common in Canada, are also a burden in this setting too, managing hypertension and congestive heart failure is also something that we have seen here.
One of the most interesting learning experiences for us in the hospital is learning how to document our Nursing Care Plan the Tanzanian way. This is something that often varies between hospitals in Canada, however in Tanzania there is a structured format that the nurses learn to track teaching goals, discharge planning, and other nursing interventions.
TANWAT had another visitor from McGill University for the past few weeks, a family doctor, Dr. Guylaine Proulx. Yesterday, Guylaine gave a workshop to the hospital employees on Neurological Complications of HIV/AIDS.
This workshop gave an excellent review of HIV and how antiretroviral therapy (ARV) works, and then explained some of the different issues patients may be facing either due to their illness or to ARVs. She presented to a large audience and hopefully this will be useful for the team, especially to the nurses who are the firstline care for patients at the TANWAT Care and Treatment Centre (CTC). Some of the most common complications can come from being on ARV: the NRTIs, a class of drug that includes one of the medications that is used in the firstline treatment here in Tanzania, are the usual culprit.
The nurses at the CTC are finding that they are facing more and more neurological complications as they can appear from 1-6 months after starting ARVs. The TANWAT CTC has had ARVs available since 2006. Lactic acidosis is another neurological problem that may be occurring more frequently as it occurs after longterm use of the ARV treatment that most of the TANWAT clients are on, which is the firstline treatment provided free by the Tanzanian government.
It is important for the nurses to have the ability to recognize these complications so that they are able to refer their clients for possible changes in the ARV regimen.
More stories will follow soon as our projects are starting to get moving!
Jacquie and Andra